Texas, 2011Hail and Damaging Winds in Texas, June 20, 2011
June 20, 2011 · NWS SJT · 6 events in 2 counties and zones
An upper level shortwave in conjunction with a dryline, aided in the development of scattered showers and thunderstorms across the Big Country. Large hail and strong winds were the main hazards with these thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level shortwave in conjunction with a dryline, aided in the development of scattered showers and thunderstorms across the Big Country. Large hail and strong winds were the main hazards with these thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 20, 3:04 PM CST, 1 hour 26 minutes earlier.
Area forecast discussion, Jun 20, 3:04 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
404 PM CDT MON JUN 20 2011
.SHORT TERM...
WV IMAGERY SHOWING A WELL DEFINED UPPER LOW OVER EASTERN
COLORADO...WITH A NEGATIVE TILT SHORTWAVE/MID LEVEL JET MAX
ROTATING NORTHEAST INTO THE CENTRAL PLAINS. ALSO...MID LEVEL WINDS
WERE INCREASING ACROSS OKLAHOMA INTO NORTH TEXAS. AT THE
SURFACE...A DRYLINE EXTENDED ALONG A VERNON TO SWEETWATER TO
SANDERSON LINE. THE 3KM HRRR INDICATES STORMS EXPLODING ACROSS
CENTRAL OKLAHOMA AND NORTH TEXAS BETWEEN 21Z AND 23Z...THEN
SCATTERED TSTMS DEVELOPING ACROSS THE NORTHERN 2/3 OF WEST CENTRAL
TEXAS AFTER 23Z THROUGH THIS EVENING. A FEW STORMS MAY BE SEVERE
DUE TO SBCAPES OF 2000 TO 2500 J/KG AND 0-6KM SHEAR OF 35 TO 40
KNOTS. THE MAIN THREAT WILL BE DAMAGING WINDS DUE TO DCAPES OF
1000 TO 1500 KG. ALSO...REAL INTENSE ELEVATED CORES MAY PRODUCE
ISOLATED LARGE HAIL.
FOR TUESDAY...WEAK COLD FRONT WILL MOVE SLOWLY SOUTH ACROSS THE
NORTHERN HALF OF WEST CENTRAL TEXAS. GOING WITH CHANCE POPS ACROSS
MUCH OF THE AREA BY TUESDAY AFTERNOON. A FEW STORMS MAY BE SEVERE
DUE TO SBCAPES OF 2000 TO 3000 J/KG AND 0-6KM SHEAR OF 35 TO 40
KNOTS. SLIGHTLY COOLER TEMPERATURES FOR TUESDAY...WITH HIGHS IN
THE MID 90S TO AROUND 100.
.LONG TERM...
POSSIBLE RAIN CHANCES FOR TUESDAY NIGHT LINGERING INTO WEDNESDAY
NIGHT.
THE COLD FRONT WILL STALL ACROSS THE CWA TUESDAY AFTERNOON...
REMAINING A FOCUS FOR CONVECTION TO DEVELOP WEDNESDAY NIGHT. ONE
NEGATIVE FACTOR WITH RESPECT TO RAIN CHANCES WILL BE A LACK OF A
WELL-DEFINED SHORTWAVE ALOFT IMPACTING THE AREA. HOWEVER...AS
COOLING ALOFT TAKES PLACE...VERY LITTLE CONVECTIVE INHIBITION WILL
BE IN PLACE TO IMPEDE UPWARD MOTION ALONG THE LOW LEVEL
CONVERGENCE OF THE FRONT. PRECIPITABLE WATER VALUES WILL RANGE
FROM 1 TO 1.5 INCHES ACROSS THE FRONTAL BOUNDARY...SO WE COULD SEE
SOME LOCALIZED RAINFALL TOTALS OF UP TO AN INCH. HOWEVER...MOST
AREAS AFFECTED BY THE RAINFALL WILL LIKELY SEE ONE HALF INCH OR
LESS. FRONTAL BOUNDARY PLACEMENT IS PROBLEMATIC AT THIS TIME...BUT
EXPECT THE FRONT TO BE AS FAR SOUTH AS THE CONCHO VALLEY AND
HEARTLAND AREAS. WE MAY SEE SOME LINGERING PRECIPITATION FROM
WEDNESDAY INTO WEDNESDAY NIGHT AS WELL SO HAVE KEPT THE SLIGHT
CHANCE POPS IN THE FORECAST. SHOULD THE AREA RECEIVE
RAINFALL...THERE WILL BE LITTLE IMPACT ON THE LONG TERM DROUGHT
CONDITIONS. THE AREA NEEDS SEVERAL INCHES OF RAINFALL TO MAKE A
SIGNIFICANT IMPACT ON THE CURRENT DROUGHT.
FOLLOWING THE POSSIBILITY OF RAINFALL THROUGH MIDWEEK...THE UPPER
LEVEL RIDGE WILL SET BACK UP OVER THE AREA BRINGING HOT SUMMER
TEMPERATURES BACK INTO THE FORECAST FROM THURSDAY THROUGH NEXT
WEEK.
&&
.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THIS AFTERNOON AND
EVENING DUE TO A COMBINATION OF RH VALUES LESS THAN 20
PERCENT...SOUTH WINDS OF 15 TO 25 MPH AND EXTREME TO EXCEPTIONAL
DROUGHT CONDITIONS. ALSO...THERE ARE SEVERAL ON GOING WILDFIRES
ACROSS WEST CENTRAL TEXAS. A RED FLAG WARNING REMAINS IN EFFECT
UNTIL 10 PM FOR THE BIG COUNTRY...CONCHO VALLEY...HEARTLAND...AND
CROCKETT COUNTY. ALSO...ISOLATED TO SCATTERED THUNDERSTORMS
TONIGHT MAY PRODUCE STRONG AND ERRATIC WINDS NEAR WILDFIRES.
ALSO...ADDITIONAL LIGHTNING INDUCED WILDFIRES ARE POSSIBLE.
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 75 94 71 95 72 / 20 40 40 10 10
SAN ANGELO 78 100 72 98 73 / 10 30 40 20 10
JUNCTION 78 97 74 96 73 / 10 20 40 20 20
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: BROWN...COKE...COLEMAN...CONCHO...HASKELL...JONES...
NOLAN...RUNNELS...TAYLOR...TOM GREEN.
RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: BROWN...CALLAHAN...COKE...COLEMAN...CONCHO...CROCKETT...
FISHER...HASKELL...IRION...JONES...MCCULLOCH...NOLAN...RUNNELS...
SAN SABA...SHACKELFORD...STERLING...TAYLOR...THROCKMORTON...TOM
GREEN.
&&
21/20
Hazardous weather outlook, Jun 20, 2:14 PM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
314 PM CDT MON JUN 20 2011
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-212015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
314 PM CDT MON JUN 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A RED FLAG WARNING FOR CRITICAL FIRE DANGER IS IN EFFECT FOR MUCH
OF WEST CENTRAL TEXAS UNTIL 10 PM THIS EVENING. STRONG SOUTH
WINDS...VERY DRY AIR AND HOT TEMPERATURES WILL BRING DANGEROUS
FIRE WEATHER CONDITIONS. AVOID OUTSIDE ACTIVITIES THAT MAY PRODUCE
SPARKS AND DISPOSE OF CIGARETTES CAREFULLY.
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE OVERNIGHT...MAINLY
ALONG AND NORTH OF A STERLING CITY TO BROWNWOOD LINE. THE MAIN
THREAT WILL BE DAMAGING WINDS. HAIL WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS ACROSS WEST CENTRAL TEXAS
TUESDAY AND WEDNESDAY. A FEW STORMS COULD BECOME SEVERE. THE MAIN
THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN THE BIG COUNTRY.
In the hours before
Local storm report, Jun 20, 11:16 AM CST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1216 PM CDT MON JUN 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 PM WILDFIRE 10 NW GRAPE CREEK 31.68N 100.67W
06/20/2011 E1250 ACRE TOM GREEN TX FOREST SERVICE
THE WILSON RANCH FIRE IS BURNING APPROXIMATELY 10 MILES
NORTHWEST OF GRAPE CREEK. THE FIRE IS ESTIMATED TO BE 50
PERCENT CONTAINED AND APPROXIMATELY 1250 ACRES.
&&
EVENT NUMBER SJT1100210
SNLocal storm report, Jun 20, 2:13 PM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
313 PM CDT MON JUN 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM WILDFIRE 11 E HASKELL 33.16N 99.54W
06/20/2011 E5000 ACRE HASKELL TX FOREST SERVICE
THE WEISE FIRE IS BURNING NEAR HIGHWAY 380
APPROXIMATELY 11 MILES EAST OF HASKELL. THE FIRE IS
CURRENTLY ESTIMATED TO BE 5000 ACRES.
&&
EVENT NUMBER SJT1100211
SNSpecial weather statement, Jun 20, 3:58 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
458 PM CDT MON JUN 20 2011
TXZ099-202230-
THROCKMORTON TX-
458 PM CDT MON JUN 20 2011
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT FOR
THROCKMORTON COUNTY...
AT 455 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER NORTH CENTRAL THROCKMORTON
COUNTY...OR ABOUT 11 MILES NORTH OF THROCKMORTON...MOVING NORTHEAST
AT 45 MPH.
THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
NORTHEASTERN THROCKMORTON COUNTY.
PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR NORTH CENTRAL TEXAS.
Event by event
3 thunderstorm wind, 2 hail, 1 funnel cloud. Local standard time, as filed.
Hail, Throckmorton
- When
- June 20, 4:30 PM CST to 4:34 PM CST
- Where
- Throckmorton County, 0.58 mi E of Elbert
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 33.270, -98.990
Golf ball sized hail was reported covering the ground according to a gas station attendant.
Hail, Throckmorton
- When
- June 20, 5:20 PM CST to 5:24 PM CST
- Where
- Throckmorton County, 1.38 mi N of Woodson
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 33.040, -99.050
A trained spotter located 2 miles north of Woodson reported tennis ball size hail covering the ground.
Funnel Cloud, Throckmorton
- When
- June 20, 5:35 PM CST to 5:38 PM CST
- Where
- Throckmorton County, 0.69 mi S of Woodson
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.010, -99.050
A trained storm spotter witnessed a funnel develop and dissipate several times. The funnel never touched the ground.
Thunderstorm Wind, Taylor
- When
- June 20, 11:12 PM CST to 11:14 PM CST
- Where
- Taylor County, 0.58 mi W of (Dys)dyess Afb Abile
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 32.420, -99.860
A 78 MPH wind gust was measured at Dyess Air Force Base at 1212 AM CDT.
Thunderstorm Wind, Taylor
- When
- June 20, 11:20 PM CST to 11:25 PM CST
- Where
- Taylor County, 2.92 mi W of Abilene
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 32.450, -99.780
A sign was toppled by thunderstorm winds at Firestone near South 1st and Pioneer. The West To Go Store on South 1st and Leggett, had its roof blown off with debris scattered across the parking lot. There were also numerous reports of tree limbs down in the area. Satellite dishes were damaged by thunderstorm winds at KEAN Radio.
Thunderstorm Wind, Taylor
- When
- June 20, 11:27 PM CST to 11:31 PM CST
- Where
- Taylor County, 0.69 mi S of View
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.340, -99.880
A fire chief in View, reported several power poles down and a metal roof blown off of a residence. He also reported that Buffalo Gap had power poles down.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, June 20, 20111 injured · $31 million · EF3 · 36 events
- Tornadoes and Flash Flooding in Kansas, June 20, 2011$18 million · EF3 · 25 events
- Flash Flooding in South Dakota, June 20 to 21, 20112 deaths · 5 events
- Hail and Damaging Winds in South Carolina, June 20 to 22, 20111 death · 1 injured · $135,000 · 60 kt wind · 28 events
- Flash Flooding and Damaging Winds in Tennessee, June 20, 20111 death · $219,000 · 60 kt wind · 10 events
- Tornado and Hail in Texas, June 20 to 21, 20112 injured · $1.8 million · EF0 · 70 events
- Flood and Hail in Kansas, June 20, 2011$400,000 · 1.75 in hail · 98 events
- Excessive Heat in Louisiana, June 20, 20111 death · 1 event
- Tornadoes and Hail in Iowa, June 20 to 21, 2011$721,000 · EF1 · 25 events
- Tornadoes and Hail in Nebraska, June 20, 20111 injured · $280,000 · EF1 · 33 events
- Tornado and Flash Flood in Iowa, June 20, 20112 injured · $245,000 · EF0 · 15 events
- Hail and Damaging Winds in Kansas, June 20, 2011$553,000 · 4.25 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328510, 328513, 328523, 328530, 328555, 328564.